Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 200, NWS Birmingham, AL

June 13, 2002Walker County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 13, 2002, 2:42 PM CDT for Walker County, Alabama. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2002, 2:42 PM CDT (19:42 UTC)
Expired
Jun 13, 2002, 3:15 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Walker County, AL

The radar

The Birmingham radar (KBMX), 90 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 3:00 PM CDTThunderstorm Wind 55 EJasper, ALNumerous trees and signs were blown down in and around Jasper. Many of the trees temporarily blocked roadways.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1803 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 131942
SVRBHM
ALC127-132015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CDT THU JUN 13 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALKER COUNTY IN ALABAMA

* UNTIL 315 PM CDT

* AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF OAKMAN...MOVING EAST AT 25
  MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CORDOVA...
JASPER AND SIPSEY.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3392 8752 3374 8756 3365 8710 3387 8705

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:22 AM CDT, 11 hours 20 minutes earlier.

Area forecast discussion, Jun 13, 3:22 AM CDT, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
322 AM CDT THU JUN 13 2002

AIRMASS ACROSS AREA STILL RELATIVELY DRY...WITH PWS LESS THAN 1
INCH.  DEEPER MOISTURE WILL BEGIN TO INVADE NW ALABAMA THIS AFTERNOON
AS A FIRST IN A SERIES OF UPPER LEVEL IMPULSES MOVES ACROSS THE AREA.
BIG THREE MODELS SEEM TO BE TARGETING AREA BETWEEN MEMPHIS AND
MUSCLE SHOALS FOR AFTERNOON CONVECTION.  GIVEN LATEST RADAR TRENDS...
APPEARS NORTH ARKANSAS AND WESTERN TENNESSEE FAVORED AREAS FOR
TODAY.  I WILL CONTINUE WITH PREVIOUS FORECASTS OF HIGHEST POPS
ACROSS TENNESSEE VALLEY.  ETA HINTING AT A MCS SYSTEM MOVING ACROSS
NORTH MISSISSIPPI AND ALABAMA ON FRIDAY...BUT THIS SCENARIO APPEARS
UNLIKELY AS LOW LEVEL FLOW WILL BE WESTERLY ON FRIDAY.

VORT MAX ACROSS WEST TENNESSEE PRODUCING SCATTERED SHOWERS ACROSS
MIDDLE TENNESSEE. VORT MAX FORECAST TO LIFT NORTHEAST SO ACTIVITY IS
LIKELY TO REMAIN MAINLY IN TENNESSEE THIS MORNING. PREFER ETA PCPN
FORECASTS WITH SCATTERED CONVECTION ACROSS NORTH ALABAMA THIS
AFTERNOON...RAIN DECREASING IN COVERAGE TONIGHT...THEN INCREASING ON
FRIDAY AS MAIN UPPER TROF DIGS SOUTHEAST.  I WILL CARRY HIGHEST POPS
CENTRAL ZONES ON FRIDAY AS THIS AREA APPEARS TO BE PREFERRED AREA FOR
THUNDERSTORM DEVELOPMENT. MODELS DRYING OUT AIRMASS THIS WEEKEND WITH
BELOW NORMAL TEMPERATURES AND LOWER HUMIDITIES.

HSV 091 068 084 060/  40 50 40  0
BHM 092 070 086 062/  30 30 60 10
MGM 095 071 089 065/  20 20 50 20

.BHM...NONE.

In the hours before

Special weather statement, Jun 13, 12:20 PM CDT, 2 hours 22 minutes before
ALZ001>050-132100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1220 PM CDT THU JUN 13 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA

MOISTURE WILL CONTINUE TO INCREASE ACROSS NORTHERN AND CENTRAL
ALABAMA THIS AFTERNOON AND EVENING.  A COLD FRONT WILL BE
APPROACHING NORTHERN ALABAMA TONIGHT.  THIS FRONT WILL CAUSE
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF THE AREA. A FEW STORMS WILL BE STRONG AND
GENERALLY CONFINED TO THE NORTHERN HALF OF ALABAMA. THESE STORMS
WILL HAVE THE POTENTIAL OF PRODUCING SOME HAIL AND GUSTY WINDS.

THE COLD FRONT WILL MOVE INTO NORTHWEST ALABAMA OVERNIGHT AND EXIT
SOUTH ALABAMA LATE FRIDAY AFTERNOON.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...2
MONTGOMERY...2

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:12 PM CDTSevere Thunderstorm WarningBMXMadison33 min
Jun 13, 4:38 PM CDTSevere Thunderstorm WarningBMXJackson37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.